Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 103, NWS Tallahassee, FL

June 24, 2013Colquitt County, Tift County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 24, 2013, 6:52 PM EDT for Colquitt County, Tift County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2013, 6:52 PM EDT (22:52 UTC)
Expired
Jun 24, 2013, 7:30 PM EDT
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Colquitt County, GA, Tift County, GA

The radar

The Moody AFB radar (KVAX), 79 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:00 PM EDTTSTM WND DMG4 E Unionville, GATIFT COUNTY EM REPORTS ONE HOUSE DESTROYED ON HIGHWAY 82E. EM SURVEY INDICATES STRAIGHT LINE WIND DAMAGE. PEA SIZE HAIL ALSO REPORTED IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2483 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS52 KTAE 242252
SVRTAE
GAC071-277-242330-
/O.NEW.KTAE.SV.W.0103.130624T2252Z-130624T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
652 PM EDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
  TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF TIFTON...

* UNTIL 730 PM EDT

* AT 648 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TIFTON...
  AND MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VANCEVILLE...CHULA...SUNSWEET...BROOKFIELD AND HARDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3157 8349 3156 8342 3149 8338 3147 8334
      3146 8337 3139 8338 3133 8346 3132 8351
      3127 8351 3128 8374 3133 8371 3133 8366
      3148 8367 3149 8365 3160 8364 3159 8350
TIME...MOT...LOC 2252Z 230DEG 9KT 3145 8350

$$

42-DVD
1 follow-up statement
745 
WWUS52 KTAE 242325
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
725 PM EDT MON JUN 24 2013

GAC071-277-242336-
/O.EXP.KTAE.SV.W.0103.000000T0000Z-130624T2330Z/
TIFT GA-COLQUITT GA-
725 PM EDT MON JUN 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLQUITT AND TIFT
COUNTIES WILL EXPIRE AT 730 PM EDT...

THE STORM HAS WEAKENED SO THE WARNING WILL BE ALLOWED TO EXPIRE.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3157 8349 3156 8342 3149 8338 3147 8334
      3146 8337 3139 8338 3133 8346 3132 8351
      3127 8351 3128 8374 3133 8371 3133 8366
      3148 8367 3149 8365 3160 8364 3159 8350
TIME...MOT...LOC 2326Z 230DEG 9KT 3150 8342

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:33 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 24, 4:33 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 PM EDT Mon Jun 24 2013

.NEAR TERM [through Tonight]...
During the mid to late aftn, strong storms continued to move
northwest around 10 mph along weak surface trough and upper
deformation zone with decent cape but weak shear several cells. Some
storms dropping heavy rain, winds of 40 to 50 mph and pea size hail.
Earlier similar storms moved across the Tallahassee area dumping at
least 1.66 inches in a brief time at airport. Marianna reported 1.12
inches with passing storm. The temperature at the Airport dropped
from 84 to 73 degrees with passing storms. Updated max temperatures
forecasts to reflect rain cooled air. During the rest of the
afternoon into the eve, storms will continue to move to the
northwest and will be monitored especially for its impact of
localized flooding. Expect scattered storms to continue past sundown.
Min temps will be in the low 70s with fig likely especially in
areas of residual moisture from today's storms.

&&

.SHORT TERM [Tuesday through Wednesday Night]...
The low-level ridge axis should build west just to our south over
the Gulf of Mexico on Tuesday and Wednesday, which will cause
1000-700mb winds to gradually veer to the southwest. This flow
pattern will gradually transition us from a regime 6 to regime 4
in our local sea-breeze climatology. Additionally, some slightly
drier air is forecast to advect into our area - with mid-level RH
decreasing especially on Wednesday. This should allow for coverage
of afternoon convection to become less widespread and focused
closer to the coast (our Florida zones in particular). We went
with generally 40-50% PoPs on Tuesday and 30-40% on Wednesday.
Less convective coverage combined with a slight increase in
925-850mb temperatures should lead to slightly warmer highs in the
92 to 95 degree range each day.

&&

.LONG TERM [Thursday through Monday]...
500mb heights are forecast to gradually fall through the extended
period as a trough amplifies in the eastern CONUS, with an upper
level low forecast to develop over the western Great Lakes. This
should equate to a slight cooling trend through the period.
Meanwhile, low-level flow looks to continue out of the west or
southwest with lower surface pressure persisting to the northwest
with a slow-moving front, and the low-level ridge situated to our
south and east. Scattered sea-breeze storms will continue with an
afternoon peak in convection, and we will likely linger around a
regime 4 or 5 in our local climatology.

&&

.AVIATION [through 18 UTC Tuesday]...
VFR conditions will prevail outside convection through late this
evening. Overnight, expect a brief period of prevailing MVFR/IFR
CIGS/vsbys especially at TLH and VLD. Prevailing winds will be from
the southeast to south under 10 kts.

&&

.MARINE...
A ridge of surface high pressure should build further west into
the NE Gulf of Mexico for the remainder of the week which should
keep winds light and waves relatively low. The surface pressure
gradient is forecast to increase this weekend - and winds and seas
may begin to increase around that time.

&&

.FIRE WEATHER...
No fire weather concerns.

&&

.HYDROLOGY...
Periods of scattered to numerous thunderstorms are expected each
afternoon for the next five to seven days. These would be unlikely
to produce significant rises on area rivers, but a few storms
could produce locally heavy rainfall and minor flooding of low
lying and poor drainage areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  92  72  94  73 / 30  50  20  40  20
Panama City   75  87  76  90  76 / 20  40  20  30  20
Dothan        72  94  72  95  74 / 40  40  30  30  20
Albany        72  93  72  94  73 / 50  40  30  30  30
Valdosta      71  92  70  94  72 / 40  60  30  40  30
Cross City    71  92  70  93  72 / 30  40  20  40  20
Apalachicola  74  87  76  88  76 / 20  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

BLOCK

In the hours before

Local storm report, Jun 24, 4:26 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             COMPASS LAKE            30.59N 85.39W
06/24/2013  E0.25 INCH       JACKSON            FL   BROADCAST MEDIA

            WJHG RELAYED A VIEWER REPORT OF PEA SIZE HAIL NEAR
            COMPASS LAKE BETWEEN 2 AND 215 PM CDT

&&

DVD
Special weather statement, Jun 24, 4:34 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM EDT MON JUN 24 2013

ALZ068-069-FLZ009-011-242130-
GENEVA AL-HOUSTON AL-HOLMES FL-JACKSON FL-
334 PM CDT MON JUN 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA...HOLMES...
HOUSTON AND JACKSON COUNTIES...

* UNTIL 430 PM CDT

AT 330 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A CLUSTER OF
STRONG THUNDERSTORMS IN JACKSON COUNTY IN THE FLORIDA PANHANDLE MOVING
INTO THE SOUTHEAST CORNER OF ALABAMA. MOVEMENT WAS NORTHWEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3107 8572 3130 8539 3105 8523 3089 8546
TIME...MOT...LOC 2031Z 139DEG 9KT 3098 8538
Special weather statement, Jun 24, 6:04 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT MON JUN 24 2013

GAZ127-129-146-147-242245-
TIFT GA-WORTH GA-COLQUITT GA-COOK GA-
604 PM EDT MON JUN 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEAST
COLQUITT...COOK...TIFT AND WORTH COUNTIES...

* UNTIL 645 PM EDT

AT 559 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SYLVESTER...OR NEAR GORDY...MOVING EAST AT 10 MPH.

PEOPLE IN NORTHEASTERN COLQUITT...NORTHWESTERN COOK...SOUTHERN WORTH
AND TIFT COUNTIES...INCLUDING THE CITIES OF SYLVESTER AND POULAN...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3148 8340 3138 8341 3135 8344 3130 8344
      3128 8341 3113 8342 3142 8396 3159 8391
TIME...MOT...LOC 2204Z 283DEG 7KT 3148 8383

42-DVD
Local storm report, Jun 24, 6:27 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
627 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     LIGHTNING        4 E MARIANNA            30.77N 85.16W
06/24/2013                   JACKSON            FL   BROADCAST MEDIA

            WJHG RELAYED A REPORT OF A HOUSE FIRE ON MAGNOLIA BLOSSOM
            LANE DUE TO LIGHTNING. TOTAL LOSS WITH DAMAGE ESTIMATED
            AT AROUND 250K DOLLARS. TIME OF EVENT ESTIMATED BY RADAR
            AND LIGHTNING DATA.

&&

DVD
Local storm report, Jun 24, 6:36 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
636 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            5 E STOCKS              31.66N 84.00W
06/24/2013                   WORTH              GA   911 CALL CENTER

            SOME FLOODING REPORTED NEAR HIGHWAY 300 AND CAMP OSBORNE
            ROAD. REPORTED BY THE WORTH COUNTY E-911 FACEBOOK PAGE.

&&

DVD
Special weather statement, Jun 24, 6:44 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
644 PM EDT MON JUN 24 2013

GAZ129-242330-
TIFT GA-
644 PM EDT MON JUN 24 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR TIFT COUNTY...

* UNTIL 730 PM EDT

AT 639 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR OMEGA...OR NEAR EXCELSIOR...MOVING EAST AT 15 MPH.

PEOPLE IN TIFT COUNTY...INCLUDING THE CITIES OF OMEGA...
PHILLIPSBURG...TIFTON AND UNIONVILLE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3157 8349 3156 8342 3153 8339 3149 8338
      3147 8334 3146 8337 3140 8337 3133 8346
      3133 8366 3148 8367 3149 8365 3160 8364
      3159 8350
TIME...MOT...LOC 2244Z 260DEG 11KT 3140 8357

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:20 PM EDTAreal Flood AdvisoryTAEDougherty, Lee, Terrell, Worth115 min
Jun 24, 6:04 PM EDTSpecial Weather StatementTAECook, Tift, Worth41 min
Jun 24, 6:44 PM EDTSpecial Weather StatementTAETift46 min
Jun 24, 6:54 PM EDTAreal Flood AdvisoryTAEColquitt, Tift66 min
Jun 24, 7:54 PM EDTAreal Flood AdvisoryTAETift66 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.